Kansas, 2019

Flash Flooding and Hail in Kansas, June 21 to 22, 2019

June 21 to 22, 2019 · NWS ICT · 13 events in 4 counties and zones

Very early in the morning on the 22nd, severe thunderstorms hit much of Central Kansas with a trifecta of large hail, damaging winds and flash floods. Of the 3 modes, damaging winds and flash floods posed, by far, the greatest threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very early in the morning on the 22nd, severe thunderstorms hit much of Central Kansas with a trifecta of large hail, damaging winds and flash floods. Of the 3 modes, damaging winds and flash floods posed, by far, the greatest threats. The flash flooding hit Marion County especially hard where in Peabody, businesses were flooded and mandatory evacuations were enforced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 11:25 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 21, 11:25 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 AM CDT Sat Jun 22 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Fri Jun 21 2019

A warm and humid airmass is located over southern KS at this time,
with heat index values climbing into the 100-105 range.  A weak
outflow boundary from the NE KS convective complex continues to wash
out over southern and SE KS at this time as well.  For the late
afternoon into the evening hours, will have to keep an eye on this
outflow boundary, as an extremely unstable airmass (SBCAPE values of
7000 j/kg) is located across most of southern KS.  Not sure
convergence this evening will be enough to overcome a very stout and
warm elevated mixed layer (Cap) as the boundary washes out. But will
have to keep an eye on SE KS this afternoon, as any storm that could
develop will be severe, given the extreme instability. But this
chance is very very slim. Elsewhere, think the cap will hold,
keeping any convection from developing with a warm and humid evening
expected in most locations.

For tonight/overnight, warm temps aloft will continue to lead to
warm and breezy conditions for most locations. Low level moisture
transport does increase across central KS by around midnight, which
may lead to a few storms developing north of I-70, but think the
bulk of the convection overnight will either be well north or
northwest of the forecast area.

Focus then shifts to Sat/Sun, as a warm and humid airmass will
continue across most of the forecast for both Sat and Sun.  This
will lead to an extremely unstable airmass again located across the
area for the afternoon hours. The big difference for Sat/Sun will be
that a cold front will gradually push south across portions of the
forecast area for Sat afternoon, with a pseudo dryline expected to
be situated over south central KS.  Convergence along the front and
a mid level shortwave expected to move into the area in the SW flow,
will lead to severe storms developing during the afternoon hours on
Sat given the extremely unstable airmass expected and more than
adequate bulk shear values.  The main concern initially will be very
large hail given the tall updrafts expected, but cannot completely
rule out a tornado, given the steep mid level lapse rates and
potential stretching located along the slow moving boundary.  As Sat
evening progresses, think the convection will congeal into a broken
line of multicell and embedded supercell clusters, with an evolving
damaging wind and heavy rainfall threat.  Am especially concerned
about the flash flooding threat across southern KS for Sat
evening/night, as the southwest low level jet strengthens with lots
of moisture transport, leading to training or slow moving storms and
possibly even some backbuilding storms continuing into the overnight
 hours.  With this in mind, plan on issuing a flash flood watch for
most of southern KS for this threat, given precipitable water values
of 160-200 percent of normal.

The slow moving cold front is expected to stall across the forecast
area for late Sat night into Sun, with lingering convection expected
to continue for portions of SE KS into Sun morning. Atmosphere is
expected to be pretty worked over on Sun morning, but as Sun
progresses, the atmosphere will recover enough for the extreme
instability to again reside over areas along and east of the Kansas
Turnpike.  The main mid/upper trough is expected to move across KS
for Sun afternoon, with lift associated with this shortwave expected
to help develop another round of strong/severe storms for Sun
afternoon/evening, especially for areas east of the Turnpike where
the extreme instability will be the highest. Bulk shear is actually
higher on Sun than on Sat, So may actually have to keep an an eye on
Sun afternoon, as the better shear may increase the very large hail
and possibly the tornado threat. With all instability and very high
PW values, think flash flooding will again be a threat, so plan on
keeping the flash flood watch going into Sun night as well. Expect
River flooding will once again become an issue by the end of the
weekend.

With all the showers and storms expected on Sun, will see cooler
temperatures across the area in the upper 70s to lower 80s.

Ketcham

.LONG TERM...(Monday through Friday)
Issued at 316 PM CDT Fri Jun 21 2019

The shortwave looks to move well east of the area for the beginning
of the week, with mid level ridging expected to build across the
plains.  This will allow the forecast area to dry out and begin
another warming trend towards the middle of the week. This looks
like a typical summer time pattern, with dry weather expected
through Tue or Wed,  But cannot rule out an isolated storm or two
during peak heating of the day for Thu into Fri as the PW axis
shifts into southern KS. But overall chances for storms look low for
much of next week. Have kept the forecast mostly dry throughout the
work week with near-normal temperatures with as afternoon highs top
out in the vicinity of the 90 degree mark.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1215 AM CDT Sat Jun 22 2019

Latest radar imagery as of 0530z shows convection has developed
along colliding airmasses and stretching across south central
Kansas. This convection, which is initially impacting KHUT, may
slowly move north over the next few hours, so impacts at KGBD and
KSLN will be monitored closely.

Otherwise, the main aviation concern over the next 24 hours will
be chances for strong and severe storms again beginning this
afternoon and evening. Given the large amounts of instability,
large hail and damaging winds will be possible across south
central and eventually southeast Kansas. Behind the front, MVFR
ceilings will be possible towards the end of the TAF period in
central Kansas. Continue to monitor for amendments and later
issuances for updates.

-Vaughan

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  90  67  82 /  20  40  60  40
Hutchinson      72  90  65  80 /  20  30  60  30
Newton          73  89  66  81 /  30  40  60  40
ElDorado        74  89  67  81 /  20  40  60  50
Winfield-KWLD   75  90  67  82 /  10  30  60  50
Russell         65  82  60  75 /  20  10  70  30
Great Bend      67  83  61  76 /  10  10  70  20
Salina          71  89  65  80 /  10  30  70  40
McPherson       72  89  65  80 /  20  30  70  40
Coffeyville     76  90  69  83 /  10  20  60  60
Chanute         75  90  68  82 /  20  20  70  60
Iola            75  90  68  82 /  20  20  60  60
Parsons-KPPF    75  90  69  82 /  10  20  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this afternoon through late Sunday night
for KSZ052-053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...TAV
Hazardous weather outlook, Jun 21, 8:52 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
952 PM CDT Fri Jun 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
952 PM CDT Fri Jun 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will be possible tonight for parts of south central
Kansas. Half dollar size hail and 60 mph winds will be possible with
the stronger storms.

River flooding is ongoing along the Cow Creek across portions of
Rice and Reno counties. Please refer to the latest flood warnings
and statements for the most up to date information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected Saturday afternoon
and evening, and again Sunday afternoon and evening. Storms are
likely to be severe, with the main threats of two inch diameter
hail and damaging winds of 60-65 mph. But a tornado cannot be ruled
out during the afternoon hours. In addition to the severe weather
threat, flash flooding will be possible as thunderstorms that
develop are likely to produce very heavy rainfall rates. Rises along
area rivers are also possible. A flash flood watch has been issued
for most of southern Kansas to this flooding threat.

River flooding will likely continue through at least Sunday along
the Cow Creek across portions of Rice and Reno counties. See the
latest flood warnings and statements for the most up to date
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

TAv/Ketcham

In the hours before

Special weather statement, Jun 21, 10:30 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Fri Jun 21 2019

KSZ052-068-069-220500-
Butler KS-Harvey KS-Marion KS-
1130 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Northeastern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until midnight CDT.

* At 1127 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walton, or 6 miles east of
  North Newton...moving southeast at 30 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hillsboro, Marion, Peabody, Whitewater, Goessel, Potwin,
  Walton, Elbing, Lehigh, Newton Airport and Marion Lake.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Kansas.

LAT...LON 3805 9733 3838 9736 3837 9699 3794 9688
      3793 9714
TIME...MOT...LOC 0430Z 310DEG 26KT 3809 9722

BUTLER
Special weather statement, Jun 21, 10:32 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1132 PM CDT Fri Jun 21 2019

KSZ067-068-220500-
Reno KS-Harvey KS-
1132 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Reno County in south central Kansas...
  Central Harvey County in south central Kansas...

* Until midnight CDT.

* At 1129 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Newton to
  6 miles northwest of Haven...and moving northeast at 45 mph.

 Hail up to the size of dimes will be possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Hesston, South Hutchinson, Halstead, North
  Newton, Burrton, Yoder, Newton Airport and Hutchinson Airport.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3804 9800 3817 9739 3817 9731 3801 9722
      3790 9792
TIME...MOT...LOC 0432Z 244DEG 39KT 3803 9734 3798 9784

BUTLER
Special weather statement, Jun 21, 10:57 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 PM CDT Fri Jun 21 2019

KSZ051>053-067>069-220530-
Reno KS-Butler KS-McPherson KS-Harvey KS-Marion KS-Chase KS-
1157 PM CDT Fri Jun 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Northwestern Butler County in south central Kansas...
  Southern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 1230 AM CDT.

* At 1154 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Partridge to near Elbing...and moving northeast at 15 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Hesston, Hillsboro, South Hutchinson, Halstead,
  Marion, North Newton, Moundridge, Buhler, Haven, Peabody,
  Nickerson, Burrton, Florence, Goessel, Partridge, Walton, Elbing
  and Burns.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central, central and east central Kansas.

LAT...LON 3844 9681 3803 9682 3791 9762 3791 9770
      3790 9770 3784 9808 3813 9814
TIME...MOT...LOC 0456Z 203DEG 13KT 3793 9802 3810 9712

BUTLER
Local storm report, Jun 21, 11:03 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1203 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             PEABODY                 38.17N 97.11W
06/21/2019  E0.70 INCH       MARION             KS   LAW ENFORCEMENT

&&
Local storm report, Jun 21, 11:26 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             PEABODY                 38.17N 97.11W
06/21/2019  E1.00 INCH       MARION             KS   PUBLIC

&&
Special weather statement, Jun 21, 11:30 PM CST, 1 minute before
Special Weather Statement
National Weather Service Wichita KS
1230 AM CDT Sat Jun 22 2019

KSZ050>053-067>069-083-220630-
Reno KS-Butler KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
Sedgwick KS-Chase KS-
1230 AM CDT Sat Jun 22 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Northwestern Butler County in south central Kansas...
  Southeastern Rice County in central Kansas...
  Southern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  North central Sedgwick County in south central Kansas...
  Western Chase County in east central Kansas...

* Until 130 AM CDT.

* At 1228 AM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 5 miles northwest of Burns to near Partridge...
  and moving east at 40 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Hesston, Hillsboro, South Hutchinson, Halstead,
  Marion, North Newton, Moundridge, Sedgwick, Inman, Buhler, Haven,
  Peabody, Nickerson, Burrton, Mount Hope, Whitewater, Florence and
  Goessel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central, central and east central Kansas.

LAT...LON 3810 9847 3850 9665 3803 9662 3775 9847
TIME...MOT...LOC 0530Z 259DEG 36KT 3813 9698 3794 9808

BUTLER

The radar

The Wichita radar (KICT), 65 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 thunderstorm wind, 2 hail. Local standard time, as filed.

Flash Flood, Marion

When
June 21, 11:31 PM CST to June 22, 7:15 AM CST
Where
Marion County, 0.3 mi N of Peabody to 0.5 mi N of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.174, -97.100

Flash flooding that reached 2 feet prompted authorities to close the 9th Street Bridge.

Flash Flood, Marion

When
June 22, 12:20 AM CST to 7:15 AM CST
Where
Marion County, 0.55 mi W of Peabody to 0.45 mi NW of Peabody
Cause
Heavy Rain
Reported by
Public
Coordinates
38.170, -97.110

Several streets were flooded, one of which was impassable near the high school.

Hail, Reno

When
June 22, 12:20 AM CST to 12:22 AM CST
Where
Reno County, 1.77 mi WNW of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -97.950

Flash Flood, Marion

When
June 22, 12:51 AM CST to 7:15 AM CST
Where
Marion County, 2.8 mi WSW of Peabody to 1.25 mi W of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.160, -97.150

The flash flooding occurred on 60th Street just east of Limestone Road.

Hail, Barton

When
June 22, 12:57 AM CST to 1:00 AM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.540

No damage was reported but one would believe that there was.

Flash Flood, Marion

When
June 22, 1:13 AM CST to 7:15 AM CST
Where
Marion County, 2.14 mi NNW of Peabody to 2 mi NW of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.200, -97.110

Nighthawk Road was flooded just south of 90th Street.

Thunderstorm Wind, Rice

When
June 22, 1:35 AM CST to 1:37 AM CST
Where
Rice County, 1.77 mi WSW of Lyons
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.340, -98.230

No damage was reported.

Thunderstorm Wind, Rice

When
June 22, 1:42 AM CST to 1:43 AM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Tree limbs were blown down in town.

Thunderstorm Wind, Rice

When
June 22, 1:55 AM CST to 1:56 AM CST
Where
Rice County, 0.54 mi W of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -98.210

No damage was reported.

Thunderstorm Wind, Rice

When
June 22, 1:55 AM CST to 1:56 AM CST
Where
Rice County, 1.77 mi WSW of Lyons
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.340, -98.230

No damage was reported.

Thunderstorm Wind, Reno

When
June 22, 2:02 AM CST to 2:05 AM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.150, -98.090

A large tree fell onto a house, causing the roof to collapse.

Flash Flood, Marion

When
June 22, 3:25 AM CST to 7:15 AM CST
Where
Marion County, 0.54 mi W of Peabody to Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.170, -97.110

Mandatory evacuations were required for residences on Olive Street. Maple and Walnut Streets were flooded as well.

Flash Flood, Marion

When
June 22, 5:01 AM CST to 7:15 AM CST
Where
Marion County, 0.54 mi W of Peabody to Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.170, -97.110

Businesses were flooded along Main Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836964, 836965, 837004, 837000, 837006, 837001, 837008, 837009, 837010, 837011, 837007, 837002, 837003.